Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Elementary School Kids Elementary School Kids

ADHD and not eating

Posted by on Feb. 17, 2013 at 7:06 PM
  • 18 Replies
My son who will be 6 on Tuesday has been diagnosed with ADHD and has beem put on medicine and is responding well to them but his appetite ceases to exist now. The doctor told me that his medicine can make him feel sick to his stomach and he hasn't said he feels sick but does not eat at all. I am worried about it but I don't want to stop the medicines because like I said they are helping and he sees the doctor on Thursday. I was just womdering if anyone else has had the same issue.
Posted on the NEW CafeMom Mobile
by on Feb. 17, 2013 at 7:06 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
maxswolfsuit
by Max on Feb. 17, 2013 at 7:09 PM

This is a fairly common side effect. See what the doctor says about it. Maybe he can try a different med or a lower dose. 

janitablue
by on Feb. 17, 2013 at 7:10 PM

I would give the doctor a call... I would not wait until thursday.


OHgirlinCA
by Bronze Member on Feb. 17, 2013 at 7:15 PM
1 mom liked this
ADHD meds can suppress appetite. My son has a pedisure each day on top of his regular food. He also only uses his meds on school days. He eats ALOT on weekends and during breaks.
Posted on CafeMom Mobile
Andrewsmom70
by Gold Member on Feb. 17, 2013 at 7:20 PM
1 mom liked this
Yep, it's very typical to suppress hunger. A lot of my students don't eat lunch for that reason.
Posted on the NEW CafeMom Mobile
smartfish
by on Feb. 17, 2013 at 7:27 PM

 

Quoting OHgirlinCA:

ADHD meds can suppress appetite. My son has a pedisure each day on top of his regular food. He also only uses his meds on school days. He eats ALOT on weekends and during breaks.

 This is also my son!  He eats nonstop on weekends.

 

mysweet1s
by Bronze Member on Feb. 17, 2013 at 7:31 PM

When my son was on a stimulant for ADHD he went from 91 pounds to 73 pounds basically overnight.  We switched him to another class of medicine (anti depressant), and he went back to his regular weight.  We have since taken him off of all meds, because there were seperate side effects that we weren't happy with.   

Leeshamak
by on Feb. 17, 2013 at 8:04 PM

Pretty sure thats common~ I'd call tho! Get him on one that doesn't take all of his appetite away:) I know its a tought thing to deal with~ You finally muster the courage to put them on medicine and then stuff like this happens....hugs....hugging

SaraBethKY
by on Feb. 17, 2013 at 8:17 PM

I had a student who would go on it every fall when school began and lose about 15 lbs within the first month or so. He would eat some, but only when he really felt like it and it was something he really liked. He hardly ever ate lunch but sometimes would ask to eat something from what he brought later in the day while we were in the classroom. Maybe you can talk to his teacher about some kind of arrangement. There isn't a strict food/drink policy at our school except for no fast food. Teachers can let students eat snacks whenever it is convenient. If his school isn't as flexible maybe he could go to the office or a nurse's area if possible?

motamaid
by on Feb. 17, 2013 at 8:46 PM
My son is 6 and on a small med for his mild case of ADHD also which is helping him a lot. We only give him the med on school days. On those days his appetite isn't that good till about 7pm so we let him eat whenever he is hungry and really push protein first. We also give him magnesium, fish oil, probiotics, multivitamin with iron, and calcium. His diet is very good. He eats a good breakfast and an OK lunch but dinner is touch and go. But i noticed if it is something he likes such as tacos he will eat a ton but if it is something he doesnt care for like a roast he will play the
"no appetite card."
Posted on the NEW CafeMom Mobile
hwifeandmom
by on Feb. 17, 2013 at 9:58 PM

Meds didn't make my son feel sick, but he just didn't feel hungry so would forget to eat.  If I prompted my son, he'd eat food.  He still lost weight, but he needed to lose a few pounds to start with.  Can your son tell you whether the meds are making him feel poorly?  If he's just forgetting to eat, then prompting him to eat may help.  You can also make sure he gets calorie-rich foods, to make every bite count.


Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN